Alert archive / Nevada / Special Weather Statements in 2011

Special Weather Statement, NWS Elko, NV

August 3, 2011White Pine County, Nevada

NWS Elko, NV issued this special weather statement at Aug 3, 2011, 1:03 PM PDT for White Pine County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 1:03 PM PDT (20:03 UTC)
Expired
Aug 3, 2011, 1:30 PM PDT
In force
27 min
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 229 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WWUS85 KLKN 032003
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
103 PM PDT WED AUG 3 2011

NVZ035-032030-
WHITE PINE COUNTY NV-
103 PM PDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
130 PM PDT...

AT 1259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF RUTH...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   RUTH...
   ELY...
   ELY AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3942 11492 3926 11466 3908 11496 3919 11514
TIME...MOT...LOC 2003Z 240DEG 17KT 3921 11497

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:00 AM PDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 10:00 AM PDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1000 AM PDT WED AUG 3 2011

.SYNOPSIS...A DRIER AIR MASS IS TRYING TO PUSH EAST INTO THE
STATE...BUT LINGERING MOISTURE WILL BRING A CHANCE FOR SCATTERED
SHOWERS AND THUNDERSTORMS TO MAINLY EASTERN NEVADA THIS AFTERNOON.
ISOLATED ACTIVITY IS EXPECTED TONIGHT MAINLY IN THE EAST...WITH
THE DRIER AIR PUSHING FURTHER EAST THURSDAY. BY FRIDAY AND
BEYOND...BENIGN WEATHER WILL COMMENCE UPON THE REGION WITH WARM
CONDITIONS AND PLENTY OF SUNSHINE.

&&

.AVIATION UPDATE...FOR THE 18Z TAFS...SCT SHRA/TSRA EXPECTED TO
IMPACT PRIMARILY ELKO/WHITE PINE COUNTIES AFTER 19Z. KEPT THE
CONVECTIVE TEMPO GROUP FOR KEKO/KELY. THUNDERSTORMS THAT DEVELOP
ALONG AND EAST OF A KEKO-KELY LINE WILL BE CAPABLE OF FREQUENT
LIGHTNING AND GUSTY OUTFLOW WINDS TO 40-45 KTS. 12Z MODELS DEVELOP
SOME INSTABILITY AS FAR WEST AS KWMC...SO INCLUDED SOME CB/VCSH
MENTION FOR THE 18Z KWMC TAF. AS FOR KTPH...DRY AIR WILL PREVAIL
WITH ONLY SCT CUMULUS AT MOST. TURNER

&&

.PREV DISCUSSION... /ISSUED AT 622 AM /

SYNOPSIS...A DRIER AIR MASS IS TRYING TO PUSH EAST INTO THE
STATE...BUT LINGERING MOISTURE WILL BRING A CHANCE FOR SCATTERED
SHOWERS AND THUNDERSTORMS TO MAINLY EASTERN NEVADA THIS AFTERNOON.
ISOLATED ACTIVITY IS EXPECTED TONIGHT MAINLY IN THE EAST...WITH
THE DRIER AIR PUSHING FURTHER EAST THURSDAY. BY FRIDAY AND
BEYOND...BENIGN WEATHER WILL COMMENCE UPON THE REGION WITH WARM
CONDITIONS AND PLENTY OF SUNSHINE.

UPDATE...SHOWERS AND THUNDERSTORMS ARE BECOMING MORE PREVALENT IN
WHITE PINE COUNTY THIS MORNING. HAVE INCREASED POPS IN THIS
LOCATION AS A RESULT. PRODUCTS TO BE SENT SOON.

PREV DISCUSSION... /ISSUED AT 341 AM /

SHORT TERM...TODAY THROUGH THURSDAY. CLOUDS ARE HANGING AROUND
THIS MORNING MAINLY ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA...WITH ISOLATED ACTIVITY SEEN IN THESE LOCALES AS
WELL. A FEW LIGHTNING STRIKES NOTED IN LINCOLN COUNTY WITH
CONVECTIVE ACTIVITY BREWING THERE. A SHARP GRADIENT IN SURFACE
DEWPOINTS CAN BE SEEN WITH DEWPOINTS IN THE UPPER 40S TO LOW 50S
EAST OF AN ELKO-EUREKA LINE...WHILE LOW TO MID 30S SEEN IN
LOVELOCK AND WINNEMUCCA.

MOIST AND UNSTABLE AIR WILL CONTINUE TO RESIDE IN THE EASTERN
HALF OF THE AREA THIS AFTERNOON...BRINGING FUEL TO ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS TO THIS AREA. UPPER LEVEL TROUGH AXIS
IS PROGGED TO BE CROSSING IN CALIFORNIA NORTH TO WASHINGTON STATE
BY THE AFTERNOON AND EVENING. MEANWHILE...THE CENTRAL AND EAST AREAS
OF NEVADA WILL CONTINUE TO BE UNDER THE TRAILING EDGE OF A 250 MB
JET STREAK. 850-500 MB LAPSE RATES WILL BE VERY STEEP IN THIS
AREA...AT OR ABOVE 8.5 C/KM. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP IN THIS AREA...BUT THE BOUNDARY WITH THE
DRY AIR TO THE WEST IS QUITE CLOSE SO IT APPEARS THERE WILL BE A
SHARP LINE BETWEEN STORMS AND JUST CUMULUS.

CONVECTIVE ACTIVITY IS POSSIBLE DURING THE EVENING TONIGHT AS
ABOUT 300-600 J/KG OF 1000-500MB MUCAPE SITS OVER THE EAST. HAVE
KEPT POPS IN THIS AREA AS A RESULT.

DRY AIR CONTINUES TO WORK EAST THURSDAY AS THE UPPER TROUGH PUSHES
INTO CALIFORNIA AND NEVADA. SURFACE CAPE VALUES ARE ANTICIPATED TO
BE IN THE 300-600 J/KG RANGE MAINLY IN NORTHEAST NEVADA. HAVE KEPT
THE CHANCES FOR SHOWERS AND STORMS IN THIS LOCALE FOR
THURSDAY...WITH ACTIVITY DIMINISHING IN THE LATE AFTERNOON.

LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY.  PATTERN CHANGE
TO OCCUR BY FRIDAY BRINGING RATHER BENIGN WEATHER TO THE GREAT
BASIN. TEMPS WILL RUN SLIGHTLY ABOVE AVG WITH BELOW AVG PRECIP
EXPECTED THIS WEEKEND INTO NEXT WEEK.

THE STRONG PERSISTENT MID-LEVEL RIDGE CENTERED OVER THE MID-WEST
WILL BECOME LESS AMPLIFIED AND SLOWLY RETROGRADE WEST TO THE DESERT
SOUTHWEST BY THIS WEEKEND. THIS WILL ALLOW FOR MOSTLY ZONAL
500-300MB FLOW ACROSS THE CONUS...WITH WEAK 500MB SHORTWAVES
OCCASIONALLY LOWERING HEIGHTS ACROSS THE WEST. THIS PATTERN
EVOLUTION...WILL ESSENTIALLY CUT-OFF THE MONSOON FLOW ACROSS THE
INTER-MOUNTAIN WEST AND BRING DRY SOUTHWESTERLY FLOW TO THE SILVER
STATE. HAD A HARD TIME FINDING A PERIOD TO ADD ANY POPS...SO KEPT
THE ONGOING FORECAST OF DRY WEATHER. TEMPERATURES WILL RUN A
LITTLE ABOVE AVG WITH HIGH TEMPS RUNNING A GOOD 3-6 DEGREES ABOVE
NORMAL. LOWS SHOULD RUN NEAR AVERAGE...ONCE THE PBL DRYS OUT FROM
THE LAST FEW DAYS OF RAIN. WINDS WILL EVEN RUN ON THE LIGHT
SIDE...THUS NO ISSUES ON THE WEATHER FRONT DAYS 3-7.

AVIATION...VFR CONDITIONS EXPECTED FOR THE MAJORITY OF THE
PERIOD...WITH TEMPO MVFR CONDITIONS POSSIBLE THIS AFTERNOON AND
EVENING AT KELY/KEKO DUE TO THUNDERSTORMS.  ONE MORE DAY OF
THUNDERSTORMS EXPECTED ACROSS EASTERN NV THIS AFTERNOON...BEFORE
MONSOONAL MOISTURE FINALLY PUSHES OUT OF THE AREA BY THURSDAY. THE
HIGHEST PROBABILITY OF TSRA ON STATION IS AT KELY WITH A 30-35%
CHANCE. ONLY LOOKING AT A 15-20% CHANCE AT KEKO.

FIRE WEATHER...DRIER AIR WILL PUSH EAST TODAY...BUT THERE WILL
BE A SHARP LINE DEFINING THE MOIST AND DRY BOUNDARIES. IN THE
MOIST AND UNSTABLE AIR...SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE ANTICIPATED MAINLY EAST OF AN ELKO-EUREKA-ROUND MOUNTAIN LINE
WITH ISOLATED DRY THUNDERSTORMS OR NO ACTIVITY WEST OF THIS LINE.
THE DRY AIR WILL CONTINUE ITS EASTWARD PUSH THURSDAY...THUS
LIMITING ACTIVITY TO NORTHEAST NEVADA. NO WEATHER CONCERNS FROM
FRIDAY THROUGH THE FORECAST PERIOD AS HIGH PRESSURE WILL BUILD
OVER THE SOUTHWEST...CUTTING OFF ANY SUBTROPICAL MOISTURE FROM
NORTHERN NEVADA.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99

In the hours before

Special weather statement, Aug 3, 12:41 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1241 PM PDT WED AUG 3 2011

NVZ037-032030-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1241 PM PDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 130
PM PDT...

AT 1236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF EUREKA AIRPORT...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   EUREKA AIRPORT...
   DIAMOND VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3978 11609 3964 11588 3946 11615 3957 11633
TIME...MOT...LOC 1941Z 231DEG 16KT 3957 11614

TURNER
Special weather statement, Aug 3, 1:03 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
103 PM PDT WED AUG 3 2011

NVZ035-032030-
WHITE PINE COUNTY NV-
103 PM PDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
130 PM PDT...

AT 1259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF RUTH...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   RUTH...
   ELY...
   ELY AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3942 11492 3926 11466 3908 11496 3919 11514
TIME...MOT...LOC 2003Z 240DEG 17KT 3921 11497

TURNER

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:41 PM PDTSpecial Weather StatementLKNEureka49 min
Aug 3, 1:25 PM PDTSpecial Weather StatementLKNEureka50 min
Aug 3, 2:14 PM PDTSpecial Weather StatementLKN31 min
Aug 3, 2:26 PM PDTSpecial Weather StatementLKN49 min
Aug 3, 3:04 PM PDTRed Flag WarningLKNElko29 hr
Aug 3, 3:12 PM PDTSpecial Weather StatementLKNWhite Pine48 min
Aug 3, 3:48 PM PDTSpecial Weather StatementLKN42 min
Aug 3, 4:05 PM PDTSevere Thunderstorm WarningLKNElko40 min

Nearby

Special Weather Statements in Nevada, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.